Heavy Snow, Yellowstone National Park
- When
- December 13, 3:00 AM MST to December 15, 3:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
An intense Pacific storm pushed through Wyoming, spreading moisture and widespread snowfall to the western mountains and valleys. The mountains of Yellowstone National Park, Absaroka Mountains, Teton Mountains, and Salt River Mountains generally received betweeen 15 to 30 inches of new snowfall.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An intense Pacific storm pushed through Wyoming, spreading moisture and widespread snowfall to the western mountains and valleys. The mountains of Yellowstone National Park, Absaroka Mountains, Teton Mountains, and Salt River Mountains generally received betweeen 15 to 30 inches of new snowfall. The valleys of far western Wyoming received 5 to 8 inches of new fallen snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 12, 2:10 PM MST, 12 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MST FRI DEC 12 2003 .TONIGHT THROUGH SUNDAY NIGHT... FIRST WAVE OF PACIFIC MOISTURE MOVING INTO WESTERN WYOMING THIS AFTERNOON WITH AREAS OF LIGHT SNOW FALLING. EXPECT LIGHT SNOW TO CONTINUE AND BECOME MORE WIDESPREAD THROUGH TONIGHT BUT SNOWFALL AMOUNTS EXPECTED TO BE LIGHT. MOISTURE TO INCREASE WITH STRONGER JET STREAM DYNAMICS INTO WEST BY EARLY MORNING. MOISTURE AND DYNAMICS IN PLACE FOR LONG TERM SNOW EVENT. QUESTION AS TO WHEN SNOW ENDS ON SUNDAY. TO KEEP CONSISTENT WITH ADJACENT FORECAST OFFICES WILL KEEP SNOW GOING THROUGH THE DAY SUNDAY. ISSUING WINTER STORM WATCH FOR WESTERN MOUNTAINS AND VALLEYS FOR SATURDAY THROUGH SUNDAY. SNOW SHIFTS EAST SUNDAY NIGHT WITH A CHANCE OF SNOW IN THE LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE SUNDAY NIGHT WITH SNOW TAPERING OFF IN THE WEST. IN THE EAST AND SOUTH WINDY CONDITIONS WILL EXIST SATURDAY THROUGH SUNDAY BUT DO NOT EXPECT HIGH WIND CRITERIA TO BE REACHED. .MONDAY THROUGH FRIDAY... LINGERING SNOWS IN THE EAST STILL LOOK REASONABLE FROM DEPARTING SYSTEM EARLY ON MONDAY. RIDGE EXPECTED TO BEGIN BUILDING ACROSS ROCKIES TUESDAY INTO WEDNESDAY BEFORE FLOW FLATTENS AND BECOMES MORE ZONAL BY LATE IN THE WEEK. DRY FORECAST STILL ON TARGET FOR TUESDAY THROUGH THURSDAY TIME FRAME UNDER UPPER LEVEL RIDGING. WITH ZONAL FLOW LATE IN THE WEEK...UNCERTIANTY IN FORECAST INCREASES. HAVE ADDED LOW POPS IN WEST FOR FRIDAY AHEAD OF AN APPROACHING SHORT WAVE ON LATEST MRF COMBINED WITH INCREASED WESTERLY FLOW NOSING INTO MOUNTAINS. TEMPERATURES WILL BE TRICKY WITH EXTENT OF WARM-UP UNDER RIDGING MID WEEK. CENTRAL BASIN MAY HAVE TROUBLE BREAKING INVERSIONS...ESPECIALLY IF THERE IS ANY SNOW COVER FROM SUN/MON STORM. HAVE BACKED DOWN ON TEMPS MOST LOCATIONS. && .RIW...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH WESTERN MOUNTAINS AND VALLEYS SATURDAY THROUGH SUNDAY. WYOMING ZONES..001.. 002..12>15..23>25. && C.BAKER/FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY...UPDATED 305 PM MST FRI DEC 12 2003 WYZ001>020-022>030-131255- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 305 PM MST FRI DEC 12 2003 ...WINTER WEATHER ADVISORY FOR WESTERN WYOMING THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...REMAINDER OF TODAY AND TONIGHT. SNOW WILL FALL OVER FAR WESTERN WYOMING THIS EVENING...WITH MAINLY LIGHT ACCUMULATIONS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOWFALL...POSSIBLY HEAVY AT TIMES...MAY CONTINUE SATURDAY AND SUNDAY OVER WESTERN WYOMING. NEW SNOW ACCUMULATIONS OF 8 TO 12 INCHES ARE POSSIBLE OVER THE LOWER ELEVATIONS AND VALLEYS OF WESTERN WYOMING... WHILE 1 TO 2 FEET MAY FALL OVER THE WESTERN MOUNTAINS. THE STORM WILL LIKELY PERSIST INTO SUNDAY EVENING AS A STRONG COLD FRONT PUSHES SOUTHEAST ACROSS THE STATE...WITH LESSER AMOUNTS OF SNOWFALL EXPECTED IN WESTERN WYOMING. ANOTHER ROUND OF SIGNIFICANT SNOWFALL IS POSSIBLE OVER NATRONA COUNTY...INCLUDING CASPER...LATE SUNDAY NIGHT INTO EARLY MONDAY AS A SURFACE LOW DEVELOPS NEAR CHEYENNE. TRAVELERS ACROSS WYOMING THIS WEEKEND SHOULD MONITOR ALL WEATHER STATEMENTS... INCLUDING ADVISORIES AND POSSIBLE WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. CF
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332114, 5332115, 5332116, 5332117, 5332118, 5332119, 5332120.